Wisconsin, 2013

Hail and Damaging Winds in Wisconsin, May 30, 2013

May 30, 2013 · NWS MKX · 19 events in 9 counties and zones

Individual severe thunderstorms that developed over South Central Wisconsin, producing hail up to 1 inch in diameter, merged into several squall lines that produced damaging wind gusts as they moved east through Southeast Wisconsin during the afternoon and evening hours of May 30th. Overall forcing for ascent over the region was provided by differential vorticity advection ahead of a progressive…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$411,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Individual severe thunderstorms that developed over South Central Wisconsin, producing hail up to 1 inch in diameter, merged into several squall lines that produced damaging wind gusts as they moved east through Southeast Wisconsin during the afternoon and evening hours of May 30th. Overall forcing for ascent over the region was provided by differential vorticity advection ahead of a progressive 500 mb negatively-tilted trough, with the storms developing on the nose of a moderate to strong low-level jet ahead of the wave. Moderate instability, reflected in mixed-layer CAPE values of 1000 to 1200 J/kg, and favorable wind shear contributed to conditions that produced broken bands of thunderstorms with damaging wind gusts and downbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 30, 11:59 AM CST, 23 minutes earlier.

Area forecast discussion, May 30, 11:59 AM CST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1259 PM CDT THU MAY 30 2013

.UPDATE...

TORNADO WATCH IN EFFECT FOR SOUTH CENTRAL WI...INCLUDING
MARQUETTE/GREEN LAKE COUNTIES THROUGH DANE AND ROCK COUNTIES AND
WEST TO SAUK AND LAFAYETTE COUNTIES. SCATTERED CONVECTION IS
DEVELOPING IN SOUTH CENTRAL WI AS THE 850MB LOW LEVEL JET POINTS
INTO THE REGION. DEEP SHEAR IS STILL WEAK...BUT LOW LEVEL SHEAR IS
HIGH IN THE 20 TO 30 KNOT RANGE. 0-3KM CAPE IS DECENT WITH VALUES OVER
100 J/KG.

ENVIRONMENT IS CONDUCIVE FOR RAPID INTENSIFICATION OF ISOLATED
STORMS. THE LOW LCL AND HIGH 0-3 AND 0-1 HELICITY VALUES SUPPORT
TORNADO POTENTIAL. LARGE HAIL IS LIKELY IN THESE ISOLATED CELLS AS
WELL. CIMSS CLOUD TOP COOLING HIGHLIGHTED AN AREA OF RAPID COOLING
IN WESTERN SAUK COUNTY AT 1225 PM AND A SEVERE THUNDERSTORM WARNING
WAS ISSUED ON IT FOR 1-INCH HAIL A FEW MINUTES AGO.

THE 16Z HRRR SHOWS SCATTERED CONVECTION OVER SOUTH CENTRAL WI
EVOLVING INTO A LINE OVER SOUTHEAST WI AROUND 21Z. THE STRONG VORT
MAX SWINGING UP HERE LATER SHOWS ANOTHER CELL/LINE EVOLUTION MOVING
THROUGH NORTHERN IL AND SOUTHERN WI THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 1043 AM CDT THU MAY 30 2013/

UPDATE...

WE ARE RAMPING UP THE SEVERE THREAT FOR SOUTH CENTRAL WI FOR THIS
AFTERNOON. THERE IS A HIGH PROBABILITY OF STRONG THUNDERSTORMS IN
THE UPPER MIDWEST...AND A GOOD CHANCE OF SEVERE WINDS IN SOUTH
CENTRAL WI. SOUTHERN WISCONSIN IS BACK IN THE SLIGHT RISK FOR SEVERE
WEATHER AREA TODAY/TONIGHT.

A STRONG SHORTWAVE CURRENTLY OVER OKLAHOMA WILL BE SWINGING UP INTO
IOWA AROUND 21Z THIS AFTERNOON. THERE IS A WEAKER SHORTWAVE OUT
AHEAD OF THAT WHICH WILL GET INTO EASTERN IOWA/SOUTHERN WI JUST
AFTER 18Z. THE LEADING SHORTWAVE WILL NEED TO BE WATCHED FOR EARLY
AFTERNOON CONVECTION OVER SOUTH CENTRAL WI. THE MAIN STRONG
SHORTWAVE WILL LIKELY DRIVE A THUNDERSTORM COMPLEX ACROSS ALL OF
SOUTHERN WISCONSIN LATE AFTERNOON EARLY EVENING.

THE SPC STORM SCALE ENSEMBLE OF OPPORTUNITY SHOWS A TONGUE OF HIGH
PROBABILITY OF UPDRAFT HELICITY VALUES GREATER THAN 25 M2/S2
STRETCHING INTO CENTRAL WISCONSIN. THE HIGHEST VALUES ARE FOCUSED
OVER THE PLAINS AND EASTERN IOWA...BUT THE 60-70 PERCENTS OVER SOUTH
CENTRAL WI ARE STILL VERY IMPRESSIVE. THE CRAVEN-WIEDENFELD
AGGREGATE SEVERE PARAMETER WHICH COMPILES INGREDIENTS FOR SEVERE
THUNDERSTORMS AND GIVES A SCORE/PERCENTAGE CONTINUES TO HAVE VERY
HIGH VALUES IN SOUTHWEST AND SOUTH CENTRAL WI IN THE 75-82 PERCENT
RANGE...WITH RUC13 VALUES EVEN HIGHER. IN ADDITION...CIPS ANALOGS
SHOW A HISTORY OF SEVERE WEATHER OCCURRING WITH THE CURRENT SYNOPTIC
PATTERN.

MODE OF CONVECTION IS STILL IN QUESTION. THE MOST LIKELY MODE IS
LINES OF STORMS PRODUCING BOWING SEGMENTS. THE SHEAR IS RELATIVELY
WEAK OVER THE REGION AND UNIDIRECTIONAL. IT IS FORECAST TO
STRENGTHEN THROUGH THE AFTERNOON...AS WILL LOW LEVEL WIND
SHEAR...WHICH WOULD HELP CELLS REMAIN MORE DISCRETE OR HAVE JUST
SMALL BOWING LINE SEGMENTS. TORNADO DEVELOPMENT WILL BE POSSIBLE
GIVEN LOW LCL AND HIGH LOW LEVEL SHEAR. THE WIDESPREAD CUMULUS
CLOUDS THAT DEVELOPED THIS MORNING WILL ACTUALLY HELP THE SEVERE
SITUATION BY KEEPING US FROM MIXING OUT TOO MUCH AND ALLOWING THE
DEWPOINTS TO REMAIN HIGH.

THE 13Z HRRR IS SHOWING A MORE DISCRETE MODE OVER SOUTHERN WI EARLY
THIS AFTERNOON...WITH A SQUALL LINE/MCS DEVELOPING WITH THE BIGGER
VORT MAX LATE THIS AFTERNOON/EVENING. THE QUAD CITIES NWS OFFICE
WILL BE DOING AN 18Z UPPER AIR SOUNDING TO ALLOW US TO BETTER ASSESS
THE SEVERE POTENTIAL.

AVIATION/18Z TAFS/...

EXPECT GUSTS BETWEEN 25 AND 30 KTS TO LAST THROUGH MOST OF THE DAY.
MVFR BROKEN CUMULUS CLOUDS DEVELOPED AND WILL GRADUALLY LIFT TO VFR
BY 18Z.

STORMS WILL DEVELOP OVER EASTERN IOWA AND MOVE NORTHEAST INTO
SOUTHERN WISCONSIN EARLY THIS AFTERNOON. MADISON WILL HAVE THE BEST
CHANCE FOR EARLIER THUNDERSTORMS. SOME MAY BE SEVERE. THEN ANOTHER
ROUND OF THUNDERSTORMS IS EXPECTED LATE AFTERNOON/EARLY EVENING AND
THESE WILL LIKELY SPREAD ALL THE WAY INTO SOUTHEAST WI.
STRAIGHT-LINE WINDS ARE THE MAIN SEVERE WEATHER THREAT.

MARINE...

GUSTY SOUTH WINDS DUE TO MIXING OVER THE LAND WILL AFFECT SHORELINE
NEARSHORE AREAS ALL DAY TODAY. MAY NEED A SMALL CRAFT ADVISORY TO
HANDLE THIS. WINDS WILL BE LESS GUSTY TOWARD THE OPEN WATERS.
HOWEVER...THE TIGHT PRESSURE GRADIENT OVER THE LAKE WILL ALLOW
SUSTAINED WINDS TO BE IN THE 15 TO 20 KNOT RANGE TODAY. STABLE AIR
DOWN AT LAKE LEVEL WILL KEEP WAVES FROM RESPONDING TOO MUCH TO THE
GUSTY WINDS.

PREV DISCUSSION... /ISSUED 449 AM CDT THU MAY 30 2013/

TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM

CONVECTION HAS LIFTED NORTH OF THE FORECAST AREA WITH SHORT WAVE/MCV
AND ADDITIONAL SUPPORT FROM RIGHT ENTRANCE REGION OF UPPER JET.

MODELS DAMPEN FIRST SHORT WAVE CURRENTLY DRIVING SRN PLAINS
CONVECTION AND FOCUS ON WAVE NEAR THE PANHANDLE REGION THAT WILL
SWING UP TOWARDS IA/NEB BY 00Z FRI AS 500 MB LOW GOES NEGATIVE-TILT.
WITH COMBINATION OF CENTRAL PLAINS SHORT WAVE/MCV AND 850 MB JET MAX
AND INSTABILITY ON AREA SOUNDINGS...THOUGH CAPE VALUES MAY BE A BIT
TOO HIGH DUE TO GENEROUS SURFACE DEW POINTS...WILL FOLLOW CONSENSUS
BLEND POPS AND INCREASE PRECIPITATION CHANCES RAPIDLY THROUGH THE
MORNING. HIGH POPS CONTINUE INTO THE EVENING...THEN TAPER OFF AS
FORCING WITH WAVE AND LOW-LEVEL JET MAX LIFT OFF TOP THE NORTHEAST.

WILL HAVE TO WATCH WESTERN COUNTIES OF S CENTRAL WI FOR FLASH
FLOODING POTENTIAL AFTER RECEIVING HEAVY RAIN WITH THE CONVECTION
WEDNESDAY EVENING.

LATEST SPC DAY 1 OUTLOOK HAS SHIFTED SLIGHT RISK TO THE SOUTHWEST
OUT OF OF WISCONSIN AS FAVORABLE SHEAR FOR ROTATING CELLS LESSENS
THROUGH THE DAY...BUT AN ISOLATED WIND/HAIL MAKER NOT OUT OF THE
QUESTION.

FRIDAY AND SATURDAY...FORECAST CONFIDENCE...MEDIUM

SOUTHERN WISCONSIN WILL REMAIN IN THE WARM SECTOR FRIDAY AS LOW
PRESSURE OVER NORTH DAKOTA AND MINNESOTA REMAINS NEARLY
STATIONARY. SHOWERS AND STORMS ARE THUS LIKELY ONCE AGAIN. THOUGH
THE BEST LOW LEVEL FLOW WILL BE TO THE SOUTH AND EAST...STRONGER
STORMS ARE NOT OUT OF THE QUESTION WITH SIMILAR UP TO 1000 J/KG OF
SURFACE BASED CAPE...AND WIND SHEAR ACTUALLY A BIT HIGHER THAN
PREVIOUS DAYS. LOOKS LIKE BEST CHANCE FOR SHOWERS AND STORMS WILL
BE LATE AFTERNOON INTO THE NIGHT...AS ANOTHER SHORTWAVE ROTATES
THROUGH THE AREA.

TEMPERATURES WILL BE SIMILAR FRIDAY AS THURSDAY...PUSHING OR
REACHING 80 MOST PLACES. PROBABLY A BIT TRICKY NEAR THE LAKE AGAIN
UNDER SOUTHERLY WINDS...BUT MOST AREAS SHOULD SEE THE WARMER TEMPS.

WEAKENING LOW PRESSURE WILL FINALLY DRAG A COLD FRONT THROUGH
SOUTHERN WISCONSIN BY SATURDAY NIGHT. MODELS HAVE SLOWED A BIT WITH
THE FRONT...SO TEMPS AND POPS HAVE TRENDED IT BIT HIGHER WITH
SOUTHERN WISCONSIN REMAINING IN THE WARM SECTOR A BIT LONGER.

SUNDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE...MEDIUM

MAIN UPPER LEVEL TROUGH AXIS WILL MOVE THROUGH SUNDAY...POSSIBLY
BRINGING A FEW SHOWERS. COOLER AIR IS EXPECTED TO ARRIVE WITH THE
SHORTWAVE...WITH TEMPERATURES FALLING BACK BELOW NORMAL.

SHOULD BE PLEASANT MONDAY UNDER HIGH PRESSURE...WITH A CHANCE FOR
SHOWERS AND STORMS RETURNING LATER TUESDAY INTO WEDNESDAY. HIGHS
WILL LIKELY REMAIN A FEW DEGREES BELOW NORMAL THROUGH THE FIRST HALF
OF NEXT WEEK.

AVIATION/12Z TAFS/...

WILL KEEP WIND SHEAR IN ALL OF THE TAFS...WITH WIND PROFILERS
PICKING UP 35 TO 40 KT WINDS BETWEEN 1500-2000 FT...UNTIL SURFACE
WINDS INCREASE WITH MIXING AFTER DAYBREAK. EXPECT SOUTHERLY GUSTS
BETWEEN 25 AND 30 KTS BY MID-MORNING AND LASTING THROUGH MOST OF
THE DAY.

INCREASED LOW-LEVEL MOISTURE AND COOLING EFFECTS OF LAST NIGHT/S
STORMS HAVE PRODUCED FOG AT KMSN WHICH SHOULD LIFT WITH INCREASING
WINDS AFTER SUNRISE. OTHERWISE VFR CONDITIONS THROUGH MOST OF THE DAY.

WHILE EXACT TIMING IS QUESTIONABLE...WEAK UPPER DISTURBANCE AND
ANOTHER LOW-LEVEL JET MAX APPROACHING THE UPPER MIDWEST WILL BRING
INCREASING CHANCES FOR THUNDERSTORMS. BEST CHANCES STAY WEST OF
KMSN UNTIL MID-LATE MORNING...THEN SPREAD EAST AND INCREASE THROUGH
THE AFTERNOON. SHOWERS AND STORMS MOST LIKELY FROM LATE AFTERNOON
THROUGH THE EVENING BRINGING MVFR CIGS/VSBYS...POSSIBLY DROPPING
TO IFR WITH HEAVY DOWNPOURS OF RAIN. WILL THEN KEEP MVFR
CONDITIONS THROUGH THE REMAINDER OF THE FORECAST.

MARINE...

SOUTH WINDS WILL INCREASE RAPIDLY AFTER SUNRISE...WITH
GUSTS TO 20 KNOTS BY MID TO LATE MORNING. PREVAILING WINDS HOLD JUST
BELOW SMALL CRAFT CRITERIA...THOUGH THERE WILL BE A FEW GUSTS TO
25 KNOTS. HAVE ADDED A CAUTIONARY STATEMENT FOR SMALL CRAFT IN THE
NEARSHORE FORECAST AND IN THE HAZARDOUS WEATHER OUTLOOK FOR TODAY.

EXPECT THUNDERSTORM CHANCES TO INCREASE THROUGH THE LATE MORNING
AND AFTERNOON...BECOMING MOST LIKELY THIS EVENING. WHILE THE STORMS
ARE EXPECTED TO STAY BELOW SEVERE LEVELS...GUSTY WINDS...SMALL
HAIL AND VISIBILITY-REDUCING HEAVY RAINS ARE POSSIBLE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

UPDATE...MRC
TODAY/TONIGHT AND AVIATION/MARINE...REM
FRIDAY THROUGH WEDNESDAY...DDV
Hazardous weather outlook, May 30, 7:19 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
819 AM CDT THU MAY 30 2013

WIZ046-047-051-052-056>060-062>072-311330-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
819 AM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE ARE INCREASING CHANCES FOR THUNDERSTORMS FROM WEST TO EAST
THROUGH THE DAY...WITH STORMS MOST LIKELY THIS EVENING. SOME OF
THE THUNDERSTORMS MAY BE SEVERE. THE STORMS WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAIN...ALONG WITH THE POTENTIAL OF
LOCALIZED URBAN AND LOW LYING FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOUTHERN WISCONSIN WILL BE IN THE WARM SECTOR AHEAD OF A LOW OVER
THE PLAINS THROUGH SATURDAY. THIS WILL RESULT IN ROUNDS OF
THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE...ESPECIALLY
FRIDAY AFTERNOON AND EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO FRIDAY NIGHT.

LMZ643>646-311330-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
819 AM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOUTH WINDS BY APPROACH SMALL CRAFT ADVISORY LEVELS INTO THE EARLY
EVENING.

THERE ARE INCREASING CHANCES FOR THUNDERSTORMS THROUGH THE DAY.
SOME STORMS IN THE LATE AFTERNOON AND EVENING MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THROUGH SATURDAY. SOME OF
THESE MAY BE SEVERE ESPECIALLY FRIDAY AFTERNOON AND EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS AGAIN ON TUESDAY NIGHT AND
WEDNESDAY.

HENTZ

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, May 30, 12:13 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
113 PM CDT THU MAY 30 2013

WIZ063-301900-
DANE-
113 PM CDT THU MAY 30 2013

...STRONG THUNDERSTORM MOVING INTO CENTRAL AND NORTHERN DANE
COUNTY...

AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FITCHBURG...MOVING NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MAPLE BLUFF AND MADISON CAPITOL SQUARE BY 120 PM CDT...
  MADISON TRUAX AIRPORT AND WAUNAKEE BY 125 PM CDT...
  WINDSOR AND DE FOREST BY 135 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

MGG

The radar

The Milwaukee radar (KMKX), 65 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Dane

When
May 30, 12:22 PM CST
Where
Dane County, Token Creek
Measured
1 in hail
Reported by
Public
Coordinates
43.200, -89.280

The public reported hail measured to 1 inch in diameter in Token Creek.

Thunderstorm Wind, Dodge

When
May 30, 1:08 PM CST
Where
Dodge County, Randolph
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
43.530, -89.000

Law enforcement officials reported trees downed by thunderstorm wind gusts estimated at 65 mph (56 knots) in Randolph.

Thunderstorm Wind, Dodge

When
May 30, 1:08 PM CST
Where
Dodge County, 3 mi SE of Randolph
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
43.499, -88.958

Law enforcement officials reported trees downed by thunderstorm wind gusts estimated at 65 mph (56 knots) 3 miles southeast of Randolph.

Thunderstorm Wind, Fond du Lac

When
May 30, 1:35 PM CST
Where
Fond du Lac County, Rosendale
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
43.800, -88.680

Law enforcement officials reported trees downed by thunderstorm wind gusts estimated at 65 mph (56 knots) across the Village of Rosendale.

Thunderstorm Wind, Lafayette

When
May 30, 2:23 PM CST
Where
Lafayette County, 3 mi WSW of Yellowstone Lake State Park
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.753, -90.025

Law enforcement officials reported a tree blown down onto a power line by a thunderstorm wind estimated at 50 mph (43 knots) 3 miles west-southwest of Yellowstone Lake Park.

Thunderstorm Wind, Sauk

When
May 30, 2:32 PM CST
Where
Sauk County, Hillpt
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
43.420, -90.120

Law enforcement officials reported trees blown down by thunderstorm wind gusts estimated at 65 mph (56 knots) in the Hill Point area.

Thunderstorm Wind, Columbia

When
May 30, 5:00 PM CST to 5:10 PM CST
Where
Columbia County, 2 mi S of Columbus to Fall River
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.301, -89.020

Law enforcement officials reported trees two feet in diameter blown down by thunderstorm wind gusts estimated at 65 mph (56 knots) along a path from 2 miles south of Columbus to Fall River.

Thunderstorm Wind, Green

When
May 30, 5:28 PM CST to 5:55 PM CST
Where
Green County, 5 mi SSE of Browntown to Dayton
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.513, -89.782

Law enforcement officials reported trees and power lines blown down by thunderstorm wind gusts estimated at 65 mph (56 knots) along a 15 mile-wide path from 5 miles south-southeast of Browntown to Dayton.

Thunderstorm Wind, Green

When
May 30, 5:34 PM CST to 5:50 PM CST
Where
Green County, 5 mi SSW of Juda to Albany
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.513, -89.538

Law enforcement officials reported trees and power lines blown down by thunderstorm wind gusts estimated at 65 mph (56 knots) along a 5 mile-wide swath from 5 miles south-southwest of Juda to Albany. A mesonet site along the path measured a 60 mph (52 knot) wind gust.

Thunderstorm Wind, Rock

When
May 30, 5:48 PM CST
Where
Rock County, 5 mi W of Orfordville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.630, -89.348

Law enforcement officials reported a few trees and power lines blown down by thunderstorm wind gusts estimated at 65 mph (56 knots) 5 miles west of Orfordville.

Thunderstorm Wind, Dane

When
May 30, 6:10 PM CST
Where
Dane County, Middleton
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
43.100, -89.500

Madison TV 27 reported numerous trees and power lines blown down by thunderstorm wind gusts estimated at 65 mph (56 knots) in Middleton. Some cars were damaged by the downed trees, as well as a tree piercing the roof of a condominium. A shed was also destroyed by the damaging thunderstorm wind gusts.

Thunderstorm Wind, Rock

When
May 30, 6:12 PM CST
Where
Rock County, Edgerton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.830, -89.070

Law enforcement officials reported eight trees and two power lines blown down by thunderstorm wind gusts estimated at 65 mph (56 knots) in Edgerton.

Thunderstorm Wind, Dane

When
May 30, 6:15 PM CST
Where
Dane County, 7 mi SW of Downtown Madison
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.998, -89.518

A trained spotter reported several large tree branches in excess of 6 inches in diameter downed by thunderstorm wind gusts estimated at 60 mph (52 knots) 7 miles southwest of the State Capitol in Madison. A couple power-lines were snapped by the tree debris.

Thunderstorm Wind, Rock

When
May 30, 6:15 PM CST
Where
Rock County, Newark
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.550, -89.230

Law enforcement officials reported a few trees and power lines downed by thunderstorm wind gusts estimated at 65 mph (56 knots) in Newark.

Thunderstorm Wind, Dane

When
May 30, 6:24 PM CST
Where
Dane County, 1.2 mi WNW of (Msn)truax Fld Madis
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
43.137, -89.352

A newspaper article reported 23 trees and numerous power-lines blown down by thunderstorm wind gusts estimated at 65 mph (56 knots) about 1 mile west-northwest of Dane County Regional Airport. Some cars and homes were also damaged by the downed trees.

Thunderstorm Wind, Dane

When
May 30, 6:30 PM CST
Where
Dane County, 3 mi W of Cottage Grove
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
43.080, -89.260

The public reported trees and power lines downed by thunderstorm wind gusts estimated at 65 mph (56 knots) 3 miles west of Cottage Grove.

Thunderstorm Wind, Walworth

When
May 30, 6:47 PM CST to 6:50 PM CST
Where
Walworth County, Delavan
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.630, -88.630

Law enforcement officials reported 20 buildings were damaged and around 40 trees and numerous power lines downed by a thunderstorm microburst with wind gusts estimated at 70 mph (61 knots) along a 2 mile-long, 1/4 to 1/2 mile-wide path through the City of Delavan.

Thunderstorm Wind, Dodge

When
May 30, 7:06 PM CST
Where
Dodge County, 2.29 mi NW of Beaver Dam Arpt to Beaver Dam
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.471, -88.885

The Dodge County Emergency Manager reported the roof of a barn was blown off, and trees in a cemetery on County Highway G downed by thunderstorm wind gusts estimated at 70 mph (61 knots) along a path from about 2 miles west of Beaver Dam into Beaver Dam.

Thunderstorm Wind, Dodge

When
May 30, 7:38 PM CST to 7:50 PM CST
Where
Dodge County, Mayville to Brownsville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.500, -88.550

Law enforcement officials reported a few trees and power lines downed by thunderstorm wind gusts estimated at 70 mph (61 knots) along a path from Mayville to Brownsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456166, 456167, 456168, 456169, 456170, 456171, 456172, 456173, 456174, 456175, 456179, 456176, 456180, 456182, 456178, 456181, 456185, 456184, 456187.